Alert archive / Alabama / Red Flag Warnings in 2007

Red Flag Warning 23, NWS Birmingham, AL

December 17, 200734 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Dec 17, 2007, 6:08 AM CST for 34 counties in Alabama. It took effect at Dec 17, 2007, 12:00 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2007, 6:08 AM CST (12:08 UTC)
In effect from
Dec 17, 2007, 12:00 PM CST
Expired
Dec 17, 2007, 3:26 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL
All 34 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 42 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-118 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 171208
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 AM CST MON DEC 17 2007

...DRY CONDITIONS EXPECTED MONDAY AFTERNOON...

.SURFACE DEW POINTS ARE EXPECTED TO DROP INTO THE TEENS AREAWIDE
THIS AFTERNOON. THIS WILL ALLOW THE MINIMUM AFTERNOON RELATIVE
HUMIDITY VALUES TO DROP BELOW 25 PERCENT AND LAST SEVERAL HOURS.
THIS WILL CREATE A HIGH FIRE DANGER.

ALZ011>015-171315-
/O.CAN.KBMX.FW.A.0011.071217T1800Z-071218T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-
608 AM CST MON DEC 17 2007

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE FIRE
WEATHER WATCH.

$$

ALZ017>050-172015-
/O.UPG.KBMX.FW.A.0011.071217T1800Z-071218T0000Z/
/O.NEW.KBMX.FW.W.0023.071217T1800Z-071217T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-
HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
608 AM CST MON DEC 17 2007

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A WARNING
FOR MOST LOCATIONS ACROSS CENTRAL ALABAMA.

AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DROP BELOW 25
PERCENT AND LAST FOR SEVERAL HOURS THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY AND DAYTIME HEATING WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS84 KBMX 171855
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CST MON DEC 17 2007

...DRY CONDITIONS EXPECTED MONDAY AFTERNOON...

.SURFACE DEW POINTS ARE EXPECTED TO DROP INTO THE TEENS AREAWIDE
THIS AFTERNOON. THIS WILL ALLOW THE MINIMUM AFTERNOON RELATIVE
HUMIDITY VALUES TO DROP BELOW 25 PERCENT AND LAST SEVERAL HOURS.
THIS WILL CREATE A HIGH FIRE DANGER.

ALZ017>050-172300-
/O.CON.KBMX.FW.W.0023.000000T0000Z-071217T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-
HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
1255 PM CST MON DEC 17 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DROP BELOW
25 PERCENT AND LAST FOR SEVERAL HOURS THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY AND DAYTIME HEATING WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$
000 
WWUS84 KBMX 172126
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CST MON DEC 17 2007

...RED FLAG WARNING IS CANCELED...

.RED FLAG CRITERIA IS NOT EXPECTED TO BE MET THE REST OF THE
AFTERNOON. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELED.

ALZ017>050-172230-
/O.CAN.KBMX.FW.W.0023.000000T0000Z-071217T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-
HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
326 PM CST MON DEC 17 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELED THE RED
FLAG WARNING. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Dec 17, 4:31 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 17, 4:31 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 AM CST MON DEC 17 2007

.DISCUSSION...

THE POTENT UPPER LOW AND ASSOCIATED SURFACE SYSTEM RESPONSIBLE FOR
THE SEVERE WEATHER IN FLORIDA/GEORGIA AND THE SIGNIFICANT WINTER
STORM FROM THE PLAINS TO NEW ENGLAND WAS EXITING STAGE RIGHT THIS
MORNING. THE UPPER FLOW THEN BECOMES INCREASING ZONAL THROUGH THE
SHORT RANGE. RATHER SUBTLE UPPER LEVEL TROUGH AND ACCOMPANYING JET
STREAK MOVE BY TUESDAY NIGHT/EARLY WEDNESDAY. SENSIBLE WEATHER
CONCERNS ARE MAINLY IN THE TUESDAY NIGHT PERIOD.

NO MENTION OF POPS THROUGH TUESDAY AS COOL/DRY HIGH PRESSURE
DOMINATES. BUT THE CORE OF THE HIGH GIVES WAY RATHER QUICKLY WITH
RETURN FLOW SETTING UP BY TUESDAY NIGHT. ONE MORE COOL DAY TODAY AS
HIGHS ONLY REACH THE UPPER 40S TO MID 50S AREAWIDE. A BIT WARMER
AND NEAR NORMAL FOR TUESDAY IN THE 50S AREAWIDE. LOWS TONIGHT IN
THE 20S IN MOST PLACES...WARMER TUESDAY NIGHT WITH INCREASING CLOUDS
AND SOUTHERLY FLOW. SPREAD OF MOS GUIDANCE WAS LOW AND GENERALLY TOOK
A MIXED BAG FOR ALL TEMPS.

ALL MODELS AGREE THAT STRONG ISENTROPIC LIFT TAKES PLACE TUESDAY
NIGHT AS LOW LEVEL JET SETS UP AND RATHER WEAK UPPER LEVEL
DISTURBANCE PASSES BY. OVERALL MOISTURE WILL BE LIMITED WITH THESE
FEATURES...BUT MODELS ARE GENERATING A HIGH LEVEL OF CONFIDENCE OF
MEASURABLE RAIN EXCEPT FOR NAM. AS OPPOSED TO MENTIONING SPRINKLES...
ADDED THE SLIGHT CHANCE OF LIGHT RAIN BACK TO THE FORECAST FOR
NORTHWEST AREAS AFTER MIDNIGHT. AT THIS POINT...THE RAIN AMOUNTS WILL
BE VERY LIGHT AND SURFACE TEMPERATURES WILL BE ABOVE FREEZING AS
WARM ADVECTION PATTERN GRABS HOLD.

75/LINHARES

QUITE AN ACTIVE PATTERN CONTINUES FROM MID-WEEK AND BEYOND.  SERIES
OF UPPER LEVEL TROUGHS ARE FORECAST TO MOVE ACROSS THE COUNTRY...
SOME OF SHORTER WAVELENGTH AND SOME OF LONGER WAVELENGTH. MODELS
CURRENTLY TARGET THURSDAY AND SATURDAY AS THE NEXT TWO DAYS OF HIGH
IMPACT WEATHER...ALTHOUGH THERE ARE TIMING AND STRENGTH ISSUES TO
DEAL WITH.

06Z RUN OF THE NAM LOOKS LIKE IT HAS COME INTO BETTER AGREEMENT WITH
THE 00Z RUNS OF THE GFS AND ECMWF ON THE STRENGTH AND TIMING OF THE
SHORTWAVE TROUGH TRAVERSING THE OHIO/TENESSEE VALLEYS ON THURSDAY.
ALL MODELS ALSO HAVE MOISTURE SURGING NORTHWARD INTO ALABAMA JUST
AHEAD OF THIS SYSTEM...AND SUBSEQUENTLY BRING A SWATH OF
PRECIPITATION WITH A COLD FRONTAL PASSAGE ON THURSDAY. 06Z NAM SHOWS
A BIT OF INSTABILITY DURING THE DAY ON THURSDAY...WITH SURFACE
DEWPOINTS TRYING TO INCH UP INTO THE 60S. WILL HAVE TO WATCH HOW
THINGS DEVELOP OVER THE NEXT FEW DAYS...ESPECIALLY IF THE UPPER
LEVEL TROUGH ENDS UP BEING A BIT STRONGER OR IF THE RETURN FLOW CAN
INDEED GET DEWPOINTS UP INTO THE 60S.

FRIDAY IS THE IN-BETWEEN DAY...WITH THE NEXT SYSTEM FORECAST TO
ARRIVE ON SATURDAY. RIGHT NOW...THIS SYSTEM SEEMS TO BE A BIT
STRONGER...AT LEAST IN THE UPPER LEVELS...AND ALSO HAS THE POTENTIAL
TO BRING SOME HIGH IMPACT WEATHER TO OUR AREA IN THE FORM OF
STRONG/SEVERE THUNDERSTORMS. THE STRENGTH OF THURSDAYS SYSTEM COULD
HAVE AN IMPACT ON SATURDAYS...AS A STRONGER INITIAL STORM WOULD
THEORETICALLY MAKE IT MORE DIFFICULT TO GET THE RETURN FLOW
RE-STARTED (WITH ONLY TWO DAYS IN BETWEEN SYSTEMS). AT THIS
POINT...I THINK A MENTION OF STRONG OR SEVERE STORMS IN THE
HAZARDOUS WEATHER OUTLOOK...FOR BOTH THURSDAY AND SATURDAY...IS
JUSTIFIED.

AS FOR THE NUMBERS...WILL GENERALLY GO WITH MEX/ENSEMBLE BLEND
THROUGH THE PERIOD. I THINK NEXT SUNDAY AND MONDAY MAY END UP BEING
COLDER THAN WHAT THE GUIDANCE IS CURRENTLY GIVING US...ESPECIALLY IF
THE WEEKEND COLD FRONT IS STRONGER.

/61/

&&

.AVIATION...06Z TAF DISCUSSION.

NO AVIATION CONCERNS FOR THE NEXT 24 HOURS. VFR CONDITIONS WILL
PREVAIL WITH CLEAR SKIES AND NORTHWEST WINDS 3-8 MPH THROUGH THE
FORECAST PERIOD.

&&

.FIRE WEATHER...
SURFACE HIGH PRESSURE SETTLES ACROSS CENTRAL ALABAMA TODAY.
FORECASTED THE SURFACE DEW POINTS IN THE TEENS THIS AFTERNOON WITH
TEMPERATURES WARMING UP BETWEEN THE UPPER 40S AND LOWER 50S. THIS
PUTS THE MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES BELOW 25 PERCENT
FOR ABOUT 4 HOURS FOR ALL AREAS EXCEPT NORTHWEST. WILL ISSUE A RED
FLAG WARNING WITH THE MORNING PACKAGE FROM 18Z THROUGH 23Z.

THE HIGH SLIDES EASTWARD ON TUESDAY BUT THE ATMOSPHERE WILL REMAIN
RATHER DRY. FORECASTED SURFACE DEW POINTS INTO THE TEENS AGAIN
TUESDAY AFTERNOON WHICH WOULD INDICATE A POTENTIAL FOR HIGH FIRE
DANGER CONDITIONS ONCE AGAIN...ALTHOUGH THE CONFIDENCE IN THE LOWER
DEW POINTS IS A BIT LOW. WILL NOT ISSUE A FIRE WEATHER WATCH AT
THIS TIME DUE TO CONFIDENCE AND THE FACT THAT A WARNING IS IN
EFFECT. BUT BE AWARE THAT THESE CONDITIONS MAY OCCUR AGAIN TUESDAY
AFTERNOON.

75/LINHARES

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     49  23  55  31  57 /   0   0   0  10  20
ANNISTON    50  26  55  33  58 /   0   0   0  10  20
BIRMINGHAM  50  30  56  40  58 /   0   0   0  10  20
TUSCALOOSA  52  28  57  41  62 /   0   0   0  10  20
CALERA      51  28  57  39  59 /   0   0   0  10  20
AUBURN      50  33  56  37  59 /   0   0   0   0  10
MONTGOMERY  54  27  59  38  64 /   0   0   0   0  10
TROY        53  23  58  35  65 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Dec 17, 5:56 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 AM CST MON DEC 17 2007

ALZ011>015-017>050-181230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
556 AM CST MON DEC 17 2007

...RED FLAG WARNING IN EFFECT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A HIGH FIRE DANGER ACROSS MUCH OF CENTRAL ALABAMA THIS
AFTERNOON. A RED FLAG WARNING IS IN EFFECT FROM NOON THROUGH 5 PM.
THE DRY ATMOSPHERE WILL ALLOW RELATIVE HUMIDITIES TO DROP BELOW 25
PERCENT THIS AFTERNOON IN THE WARNED AREA. PLEASE REFRAIN FROM ALL
OUTDOOR BURNING TODAY DUE TO THIS INCREASED DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE DRY ATMOSPHERE WILL REMAIN ACROSS CENTRAL ALABAMA THROUGH
TUESDAY AFTERNOON AND THE POTENTIAL EXISTS FOR A HIGH FIRE DANGER.
AFTERNOON RELATIVE HUMIDITIES WILL FALL TO AROUND 25 PERCENT ONCE
AGAIN.

A FEW STRONG STORMS ARE POSSIBLE THURSDAY DURING DAYLIGHT HOURS.
AT THIS TIME...THE BEST CHANCE FOR STRONG STORMS APPEARS TO BE
ALONG AND SOUTH OF THE U.S. 80...INTERSTATE 85 CORRIDOR. THE MAIN
THREAT WITH ANY STRONG STORMS THAT DEVELOP WILL BE GUSTY WINDS UP
TO 45 MPH.

A STRONGER STORM SYSTEM APPROACHES CENTRAL ALABAMA ON SATURDAY AND A
FEW SEVERE STORMS ARE POSSIBLE. AT THIS TIME...THE BEST CHANCE FOR
SEVERE STORMS WILL BE DURING THE AFTERNOON AND EARLY EVENING HOURS
ACROSS ALL OF CENTRAL ALABAMA.

CONFIDENCE REMAINS RATHER LOW AT THIS POINT FOR BOTH OF THESE
SYSTEMS AND REVOLVES AROUND THE AVAILABILITY OF MOISTURE AND
POTENTIAL INSTABILITY. STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

75

Nearby

Red Flag Warnings in Alabama, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.